Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 87, NWS Lake Charles, LA

July 17, 2006Jasper County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 17, 2006, 3:26 PM CDT for Jasper County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2006, 3:26 PM CDT (20:26 UTC)
Expired
Jul 17, 2006, 4:15 PM CDT
In force
49 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jasper County, TX

The radar

The Lake Charles radar (KLCH), 83 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3599 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 172027
SVRLCH
TXC241-172115-
/O.NEW.KLCH.SV.W.0087.060717T2026Z-060717T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
326 PM CDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST TEXAS

* UNTIL 415 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  KIRBYVILLE...AND MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   BUNA BY 400 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3065 9386 3071 9395 3038 9410 3027 9394

$$

ERICKSON
1 follow-up statement
000 
WWUS54 KLCH 172051
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
351 PM CDT MON JUL 17 2006

TXC241-172115-
/O.CON.KLCH.SV.W.0087.000000T0000Z-060717T2115Z/
JASPER TX-
351 PM CDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR
JASPER COUNTY...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BUNA..MOVING SOUTHWEST
AT 15 MPH.

LAT...LON 3049 9390 3055 9398 3038 9410 3028 9390

$$

ERICKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:13 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 17, 3:13 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
313 PM CDT MON JUL 17 2006

.DISCUSSION...
HIGH PRESSURE AT THE SURFACE AND ALOFT OVER THE CENTRAL AND
SOUTHERN U.S. WILL MAINTAIN ITS INTENSITY THROUGH AT LEAST WED.
THIS COMBINED WITH OFFSHORE WATER TEMS IN THE UPPER 80S...IS
KEEPING NIGHTTIME LOW IN THE MID/UPPER 70S...AND DEWPOINTS IN THE
LOWER/MID 70S INLAND. THIS COUPLED WITH THE MID/UPPER 90S
EXPERIENCED THIS AFTERNOON AND EXPECTED AGAIN TOMORROW WARRANTED
THE ISSUANCE OF A HEAT ADVISORY THROUGH TUE EVENING.

ALSO BREAKING OUT IS SCT STRONG TSRA ACROSS CENTRAL AND SOUTHERN
LA THIS AFTERNOON...WITH A FEW OF THEM POSSIBLY REACHING SEVERE
LIMITS BEFORE THE AFTERNOON IS OVER. AFTERNOON SCT CONVECTION CAN
BE EXPECTED ONCE AGAIN TUE & WED.

BY THU...AN UPPER LEVEL LOW IS EXPECTED TO FORM AND MOVE EAST
ACROSS THE NORTHERN GULF AND PARK OVER C TX BY THE WEEKEND...PLACING
MOST OF THE AREA IN THE MOIST SOUTHERLY FLOW. FOR THIS...GOING
WITH AT LEAST 50% DURING THE DAYTIME FOR SAT-MON TIME FRAME.

DML

&&

.MARINE...
WEAK HIGH PRESSURE OVER THE REGION WILL RESULT IN LIGHT WINDS AND
SEAS THROUGH THURSDAY...PICKING UP A BIT BY THE WEEKEND AS THE
BERMUDA HIGH BEGINS TO RIDGE WEST ACROSS THE EASTERN GULF. AN
UPPER LEVEL LOW IS EXPECTED TO BRING AN INCREASED CHANCE OF
SHOWERS AN THUNDERSTORMS FOR FRIDAY INTO THE WEEKEND.

DML

&&

.AVIATION...
VCTS ALL SITES THIS AFTERNOON WITH TEMPO 1 1/2 SM TSRA BR EXPECTED
THIS AFTERNOON AT LCH...LFT FOR ONGOING CONVECTION ACROSS S LA.
THIS WILL END ABRUPTLY AFTER SUNSET...LEAVING VFR CONDITIONS
THROUGHOUT THE NIGHT.

DML/JR

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  76  95  76  94 /  30  30  30  30
KBPT  77  94  76  93 /  20  30  30  30
KAEX  75  97  75  96 /  40  30  30  30
KLFT  76  96  76  95 /  40  30  30  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...
     CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...AND VERNON.

TX...HEAT ADVISORY UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

&&
Hazardous weather outlook, Jul 17, 3:17 AM CDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
317 AM CDT MON JUL 17 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-180830-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
317 AM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
HOT TODAY WITH THE HEAT INDICES RANGING FROM 103 TO 107 BY THE
AFTERNOON HOURS. THE HEAT INDEX WILL REMAIN ABOVE THE CENTURY MARK
THROUGH 5 PM. A FEW THUNDERSTORMS THIS AFTERNOON WILL COOL OFF
SOME LOCATIONS WITH RAINFALL TOTALS EXPECTED TO BE LESS THAN TWO
INCHES IN HEAVIER STORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
IT LOOKS TO BE HOT THROUGH SUNDAY WITH A FEW AFTERNOON
THUNDERSTORMS POPPING UP DURING THE FORECAST PERIOD.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 17, 2:44 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
244 PM CDT MON JUL 17 2006

LAZ041-172045-
CALCASIEU-
INCLUDING THE CITY OF...LAKE CHARLES
244 PM CDT MON JUL 17 2006

...STRONG THUNDERSTORMS MOVING ACROSS CALCASIEU PARISH...

AT 140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL CLUSTER OF STRONG THUNDERSTORMS FROM JUST SOUTH OF DE QUINCY
TO MOSS BLUFF MOVING SOUTH AT 15 MPH. THESE THUNDERSTORMS WILL
REACH THE SULPHUR AND CENTRAL PORTIONS OF LAKE CHARLES BY 3
PM...AND THE CARLYSS TO LAKE CHARLES REGIONAL AIRPORT BY 315 PM.

THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS AROUND 35
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
RATES AROUND 1 TO 2 INCHES PER HOUR. THE HEAVY RAINFALL WILL
REDUCE VISIBILITIES ON ROADWAYS TO BELOW 1 MILE AND CAUSE HYDRO-PLANING.

RUA

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:13 PM CDTSevere Thunderstorm WarningLCHJefferson32 min
Jul 17, 5:50 PM CDTSevere Thunderstorm WarningLCHJefferson55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.